DEAR DR. DONOHUE: You wrote a short article about pulmonary hypertension. Would you please go in depth about it? My sister has a very bad time with it. She’s on oxygen 24 hours a day, seven days a week. She doesn’t have any information on this condition. She wonders how much worse it can get. She can’t walk down the hall to the bathroom without nearly fainting. – L.S.

ANSWER:
The lungs have their own blood pressure, only about one-fifth of what the body’s blood pressure is. They can’t tolerate pressure much higher than that. Lung blood pressure can rise just as body blood pressure does, and most often it rises independently of body blood pressure. The disorder is called pulmonary hypertension.

Emphysema and chronic bronchitis can raise lung pressure. Lung blood clots do the same. Scleroderma is an example of an illness that spawns high lung blood pressure. Pulmonary hypertension resulting from some other illness is called secondary hypertension, and the treatment is treatment of the initiating illness.

Your sister probably has primary pulmonary hypertension, a rise in pressure unrelated to any other illness. People with this malady become very short of breath with slight effort, just as happens to your sister. Fainting is another consequence. Chest pain might occur. The ankles are often swollen.

Long-term survival from pulmonary hypertension used to be dismal. In the past 20 years, improvement in treatment has brightened the outlook for many, and your sister should not face any more symptoms than she now has. Almost all patients take a blood thinner to keep the lungs free from clots, and they also take a diuretic to keep excess fluid out of the lungs. Inhaled nitric oxide expands lung blood vessels and lowers the pressure. A relatively new oral drug Tracleer often brings down the lungs’ blood pressure. Sildenafil, marketed as Revatio, is the latest treatment for this illness. You might recognize it as the medicine used to treat erectile dysfunction. It works for pulmonary hypertension too.

DEAR DR. DONOHUE: About four years ago, I had a chest X-ray that looked suspicious to the technician, who then suggested I see a doctor immediately. The doctor though it was a lung tumor. I went for a CT scan. The result was a granuloma. Will you tell me what a granuloma is? – D.A.

DEAR DR. DONOHUE: I have been diagnosed with a granuloma. Will you explain it for me? Is it something bad? Is it an infection? – J.J.

ANSWER:
Granulomas are heaps of scavenger cells that rush to engulf foreign matter, germs or abnormal growths. Granulomas wall off those invaders.

They’re found in a diverse number of illnesses. Infections such as tuberculosis and cat scratch disease incite granuloma formation. So do fungal infections. Some cancers lead to them.

Usually it’s not the granuloma that causes trouble. It’s the underlying condition that determines the seriousness of granulomas.

Granulomas that are stationary – they don’t change in size or multiply – are usually due to an old, inactive infection and aren’t a concern. New granulomas require an investigation. They can look like cancer when there is none – as in a chest X-ray.

DEAR DR. DONOHUE: Are myopathy of hyperthyroidism and hypothyroidism the same? – C.S.

ANSWER:
“Pathy” denotes illness, and “myo” refers to muscles. Both hyperthyroidism (an overactive thyroid gland) and hypothyroidism (an underactive thyroid gland) can induce muscle weakness, but they do so in different ways.

About a third of people with an underactive thyroid gland experience muscle weakness, mostly in the thigh and upper-arm muscles. Hypothyroidism causes muscles to cramp and become painful and stiffen. A deficit of the hormone is the cause.

Similar muscle weakness occurs in an overactive thyroid gland. Too much thyroid hormone makes muscle fibers waste away.

Treatment for both conditions differs. With hypothyroidism, doctors prescribe thyroid hormone. With hyperthyroidism, they have ways of stopping thyroid hormone production.

DEAR DR. DONOHUE: I refuse to take medicine for cholesterol, but I decided to take niacin after reading about it in your column. I am a diabetic. After taking niacin, my blood sugar spiked. Should diabetics take it? – R.D.

ANSWER:
Niacin raises the blood sugar of some diabetics, but not all. If it’s throwing your blood sugar off kilter, stop it or make a change in the dose of your diabetes medicine. The latter requires you to talk to your doctor, of course.

DEAR DR. DONOHUE: I need some clarification on hepatitis. It was the last straw that drove me away from my alcoholic husband. After a binge, he blacked out and awoke to find himself driving backward on a freeway. He saw a state-funded doctor. He was creative in getting disability benefits. He came home and announced he had alcohol-induced hepatitis. I phoned the doctor for information and was told his hepatitis could be contagious. Is alcohol-induced hepatitis contagious? – J.W.

ANSWER:
No, it is not.

Your husband has to have some other kind of hepatitis, B or C. He could have both alcoholic hepatitis and either hepatitis B or hepatitis C. Alcoholic hepatitis by itself is a formidable illness that can lead to death. Combined with one of the viral hepatitis varieties, it is even more dangerous.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.